Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rational approximations to L-S category and a conjecture of Ganea

Author: Barry Jessup
Journal: Trans. Amer. Math. Soc. 317 (1990), 655-660
MSC: Primary 55P62; Secondary 55P50
MathSciNet review: 956033
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The rational version of Ganea's conjecture for L-S category, namely that $ \operatorname{cat} (S \times {\Sigma ^k}) = \operatorname{cat} (S) + 1$, if $ S$ is a rational space and $ {\Sigma ^k}$ denotes the $ k$-sphere, is still open. Recently, a module type approximation to $ \operatorname{cat} (S)$, was introduced by Halperin and Lemaire. We have previously shown that $ M\operatorname{cat} $ satisfies Ganea's conjecture. Here we show that for $ (r - 1)$ connected $ S$, if $ M\operatorname{cat} (S)$ is at least $ \dim S/2r$, then $ M\operatorname{cat} (S) = \operatorname{cat} (S)$. This yields Ganea's conjecture for these spaces. We also extend other properties of $ M\operatorname{cat} $, previously unknown for cat, to these spaces.

References [Enhancements On Off] (What's this?)

  • [Av-Ha] L. Avramov and S. Halperin, Through the looking glass: a dictionary between rational homotopy theory and local algebra, Algebra, Algebraic Topology and their Interactions, Lecture Notes in Math., vol 1183, Springer-Verlag, 1986, pp. 3-27. MR 846435 (87k:55015)
  • [Fe-Ha] Y. Felix and S. Halperin, Rational L.-S. category and its applications, Trans. Amer. Math. Soc. 273 (1982), 1-37. MR 664027 (84h:55011)
  • [Fo] R. H. Fox, On the Lusterik-Schnirelmann category, Ann. of Math. 42 (1941), 333-370. MR 0004108 (2:320f)
  • [Ga $ _{1}$] T. Ganea, Lusternik-Schnirelmann category and cocategory, Proc. London Math. Soc. (3) 10 (1960), 832-839. MR 0126278 (23:A3574)
  • [Ga $ _{2}$] -, Some problems on numerical homotopy invariants, Lecture Notes in Math., vol. 249, Springer, 1971, pp. 23-30. MR 0339147 (49:3910)
  • [Ha-Le] S. Halperin and J.-M. Lemaire, Notions of category in differential algebra, Lecture Notes in Math., vol. 1318, Springer, 1988, pp. 138-154. MR 952577 (89h:55023)
  • [Ha] S. Halperin, Lectures on minimal models, Mémoires de la S. M. F. 9-10 (1983). MR 736299 (85i:55009)
  • [J] B. Jessup, Rational Lusternik-Schnirelmann category, fibrations and a conjecture of Ganea, Preprint.
  • [Ja] I. M. James, On category, in the sense of Lusternik-Schnirelmann, Topology 17 (1978), 331-348. MR 516214 (80i:55001)
  • [Lu-Sc] L. Lusternik and L. Schnirelmann, Méthodes topologiques dans les problèmes variationnels, Hermann, Paris, 1934.
  • [Si] W. Singhof, Minimal coverings of manifolds with balls, Manuscripta Math. 29 (1979), 385-415. MR 545050 (80k:55012)
  • [Su] Dennis Sullivan, Infinitesimal computations in topology, Inst. Hautes Etudes Sci. Publ. Math. 47 (1978), 269-331. MR 0646078 (58:31119)
  • [To] G. H. Toomer, Lusternik-Schnirelmann category and the Moore spectral sequence, Math. Z. 138 (1974), 175-180. MR 0356037 (50:8509)
  • [Wh] G. W. Whitehead, The homology suspension, Colloque de Topologie Algébrique tenue à Louvain, 1956, pp. 89-95. MR 0094794 (20:1306)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 55P62, 55P50

Retrieve articles in all journals with MSC: 55P62, 55P50

Additional Information

Keywords: Lusternik-Schnirelmann category, minimal models, rational homotopy
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society